Alert archive / Louisiana / Special Weather Statements in 2021

Special Weather Statement, NWS New Orleans, LA

May 20, 20215 parishes in Louisiana

NWS New Orleans, LA issued this special weather statement at May 20, 2021, 7:00 AM CDT for 5 parishes in Louisiana. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2021, 7:00 AM CDT (12:00 UTC)
Expired
May 20, 2021, 8:00 AM CDT
In force
60 min
Issued by
NWS New Orleans, LA

Counties Assumption Parish, LA, Jefferson Parish, LA, Lafourche Parish, LA, Saint Charles Parish, LA, Saint James Parish, LA

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 0.0 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2021-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 622 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2021-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
622 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
599 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

557 
WWUS84 KLIX 201200
SPSLIX

Special Weather Statement
National Weather Service New Orleans LA
700 AM CDT Thu May 20 2021

LAZ046-049-056>061-063>069-077-201300-
Lower Terrebonne-St. Charles-Ascension-Upper Terrebonne-Lower
Jefferson-St. James-Lower Plaquemines-Western Orleans-Upper St.
Bernard-Iberville-Lower Lafourche-Assumption-St. John The
Baptist-Upper Plaquemines-Upper Lafourche-Upper Jefferson-
700 AM CDT Thu May 20 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ST. JOHN THE BAPTIST...
SOUTHWESTERN ASCENSION...ST. JAMES...WEST CENTRAL ST. BERNARD...ST.
CHARLES...SOUTHWESTERN ORLEANS...NORTHEASTERN TERREBONNE...
SOUTHEASTERN IBERVILLE...LAFOURCHE...JEFFERSON...NORTHWESTERN
PLAQUEMINES AND ASSUMPTION PARISHES...

At 659 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles southwest of Bayou Cane to 9
miles southwest of Pointe A La Hache. Movement was north at 35 mph.

Winds in excess of 40 mph are possible with these storms. These 
winds will be capable of downing trees in saturated soils.

Locations impacted include...
New Orleans, Houma, Thibodaux, Donaldsonville, Napoleonville,
Reserve, Cut Off, Metairie, Hahnville, Laplace, Marrero, Chalmette,
Avondale, Larose, Harvey, Timberlane, Belle Chasse, Galliano,
Jefferson and Gretna.

This includes the following Interstates...
 Interstate 10 in Louisiana between mile markers 202 and 243.
 Interstate 55 in Louisiana near mile marker 1.
 Interstate 310 between mile markers 1 and 11.
 Interstate 610 between mile markers 1 and 4.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3011 9042 3006 9037 3002 9018 3005 8999
      2943 8980 2943 8985 2945 8982 2948 8984
      2946 8989 2943 8988 2943 8991 2949 8989
      2948 8993 2947 8991 2947 8993 2944 8993
      2946 8997 2944 8999 2946 9092 3013 9128
TIME...MOT...LOC 1159Z 159DEG 30KT 2951 9086 2949 8991 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this special weather statement went out at May 20, 3:33 AM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, May 20, 3:33 AM CDT, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
333 AM CDT Thu May 20 2021

.SHORT TERM (Today through Saturday Night) Deep tropical moisture
continues to stream northward coupled with a trough axis over the
area. This trough extends well into the SE gulf. All
watches/advisories will remain in place as another in a line of
rain bands move into the area this morning. Although numbers are
not impressive enough variables are there to give rise to a strong
or isoalted severe and in these tropically soaked environments,
one can never rule out a tornado. But the main focus will continue
to be a rainfall. Amounts are not expected to be impressive but
it won't take impressive numbers to cause problems at the moment.
The amounts of 2 to 3 inches with higher local amounts will
suffice as the line to the west makes its way into the area slowly
and is expected to weaken as it does, but as daylight temps climb
and induce another set of sh/ts where these lines are able to
focus the activity, these numbers could be realized where this
line goes stationary. All of this mess is eventually forced west
as the Bermuda high ridges into the area. This will be a slow
process and may take two days to fully develop. Long story short,
another rain day is possible for the western half of the area
Friday, but Saturday should see most if not the entire area
relatively dry. There will still be the stray shower or
thunderstorm but nothing like what everyone has had to deal with
for a while now.

.LONG TERM (Sunday through Wednesday)...

High pressure will remain in control of the area weather through at
least the first part of the work week.  The high pressure and
associated subsidence aloft should suppress local rain chances.
Could see a few showers sneak into western areas on Tuesday, but
chances remain low enough not to mention in the forecast. With no
rain to cool off the afternoon temperatures, and generally only
partly cloudy skies, expect afternoon temperatures to rise into the
mid to upper 80s each afternoon. A few places could cross the 90
degree mark, mainly Sunday and Monday afternoons. Overnight lows
will generally be in the mid to upper 60s north and upper 60s to
lower 70s south, which is near or slightly above normal for this
time of year. Pattern begins to shift again by Wednesday. With
ridging beginning to weaken, isolated showers and thunderstorms will
be possible in the afternoon.

95/DM

&&

.AVIATION...
MVFR cloud deck currently in place will persist through most of the
day today. Meso models indicate that convection currently moving
south to north over southwest Louisiana will gradually shift east
through the early morning hours. Latest TAFs attempt to time out the
start of SHRA and TS impacts, which will likely be a problem into
the afternoon hours. IFR conditions or worse are possible due to
reduced visibility as stronger storms pass over terminals.

MEFFER

&&

.MARINE...moderate to strong onshore flow will continue over the
area through the end of the week. Most areas will have southeast
winds of 20 to 25 knots and gusty conditions. But areas along and
west of the Miss River will be higher with SE winds of 20 to 30kt
and gusts to 35kt at times. These conditions will slowly ease over
the coming days dropping back to around 15kt by the weekend and
possibly lower as we move into next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  80  67  82  64 /  90  30  30   0
BTR  80  70  81  67 / 100  60  60  10
ASD  80  70  81  66 /  90  40  30   0
MSY  81  73  81  71 / 100  50  50  10
GPT  80  71  81  68 /  60  20  10   0
PQL  80  69  81  66 /  40  10  10   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through this evening for LAZ034>037-039-
     046>050-056>061-063>072-075>078.

     Coastal Flood Advisory until 1 AM CDT Saturday for LAZ049-050-
     057-058-060-061-066>068-072-075-077.

     Wind Advisory from 9 AM this morning to 7 PM CDT this evening
     for LAZ058>061-063>070-072-075>078.

     Coastal Flood Warning until 1 AM CDT Saturday for LAZ064-069-070-
     076-078.

GM...Small Craft Advisory until 7 PM CDT Friday for GMZ530-532-534-
     536-538-550-552-555-557-570-572-575-577.

MS...Flash Flood Watch through this evening for MSZ068>071-077-080.

     Coastal Flood Advisory until 1 AM CDT Saturday for MSZ081-082.

     Wind Advisory from 9 AM this morning to 7 PM CDT this evening
     for MSZ080>082.

     Coastal Flood Warning until 1 AM CDT Saturday for MSZ080.

GM...Small Craft Advisory until 7 PM CDT Friday for GMZ532-534-536-
     538-550-552-555-557-570-572-575-577.

&&

In the hours before

Special weather statement, May 20, 3:42 AM CDT, 3 hours 18 minutes before
Special Weather Statement
National Weather Service New Orleans LA
342 AM CDT Thu May 20 2021

LAZ034-046>050-056>061-063-067>069-077-200945-
St. Charles-Livingston-Ascension-Lower Jefferson-Pointe Coupee-St.
James-East Baton Rouge-Lower Plaquemines-Western
Orleans-Iberville-Lower Lafourche-Assumption-St. John The
Baptist-West Baton Rouge-Upper Plaquemines-Upper Lafourche-Upper
Jefferson-
342 AM CDT Thu May 20 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN ORLEANS...
SOUTHERN POINTE COUPEE...NORTHERN LAFOURCHE...JEFFERSON...
SOUTHWESTERN EAST BATON ROUGE...ST. JOHN THE BAPTIST...ASCENSION...
ST. JAMES...ST. CHARLES...WEST BATON ROUGE...SOUTHERN LIVINGSTON...
IBERVILLE...SOUTHWESTERN PLAQUEMINES AND ASSUMPTION PARISHES...

At 342 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Loreauville to 7 miles northwest of
Pierre Part to 6 miles east of Mathews to near Burrwood. Movement was
north at 30 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Baton Rouge, Thibodaux, Gonzales, Donaldsonville, Plaquemine, Port
Allen, Napoleonville, Reserve, Hahnville, Laplace, Oak Hills Place,
Port Sulphur, Avondale, Marrero, Larose, Cut Off, Belle Chasse,
Harahan, Westwego and St. Gabriel.

This includes the following Interstates...
 Interstate 10 in Louisiana between mile markers 128 and 218.
 Interstate 12 between mile markers 1 and 9.
 Interstate 55 in Louisiana between mile markers 1 and 10.
 Interstate 110 in Louisiana between mile markers 1 and 5.
 Interstate 310 between mile markers 1 and 11.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2925 8950 2930 8990 2948 8984 2943 9002
      2926 8995 2964 9044 2991 9122 3050 9175
      3069 9173 3031 9055 3017 9057 3023 9041
      3009 9041 2940 8952 2941 8957 2940 8957
      2939 8956 2938 8933 2896 8938 2894 8940
TIME...MOT...LOC 0842Z 177DEG 27KT 3011 9170 3000 9132 2970 9045 2889
8940
Local storm report, May 20, 4:59 AM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
459 AM CDT THU MAY 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 AM     TSTM WND GST     56 E VENICE             29.25N 88.43W
05/20/2021  M40 MPH          GMZ577             LA   AWOS

            AWOS STATION KVKY MAIN PASS 289C.

&&
Local storm report, May 20, 5:27 AM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
527 AM CDT THU MAY 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 AM     TSTM WND GST     42 SSE GRAND ISLE       28.65N 89.80W
05/20/2021  M53 MPH          GMZ572             LA   AWOS

            AWOS STATION KMDJ MISS CANYON 311A.

&&
Local storm report, May 20, 5:36 AM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
536 AM CDT THU MAY 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 AM     TSTM WND GST     43 SSE GRAND ISLE       28.64N 89.79W
05/20/2021  M53 MPH          GMZ572             LA   MESONET

            MESONET STATION KMDJ 48 SE LEEVILLE.

&&
Local storm report, May 20, 6:27 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
627 AM CDT THU MAY 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 AM     TSTM WND GST     92 SE VENICE            28.35N 88.27W
05/20/2021  M43 MPH          GMZ575             LA   AWOS

            AWOS STATION KDSF MISSISSIPPI CANYON.

&&
Special weather statement, May 20, 7:00 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service New Orleans LA
700 AM CDT Thu May 20 2021

LAZ046-049-056>061-063>069-077-201300-
Lower Terrebonne-St. Charles-Ascension-Upper Terrebonne-Lower
Jefferson-St. James-Lower Plaquemines-Western Orleans-Upper St.
Bernard-Iberville-Lower Lafourche-Assumption-St. John The
Baptist-Upper Plaquemines-Upper Lafourche-Upper Jefferson-
700 AM CDT Thu May 20 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ST. JOHN THE BAPTIST...
SOUTHWESTERN ASCENSION...ST. JAMES...WEST CENTRAL ST. BERNARD...ST.
CHARLES...SOUTHWESTERN ORLEANS...NORTHEASTERN TERREBONNE...
SOUTHEASTERN IBERVILLE...LAFOURCHE...JEFFERSON...NORTHWESTERN
PLAQUEMINES AND ASSUMPTION PARISHES...

At 659 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles southwest of Bayou Cane to 9
miles southwest of Pointe A La Hache. Movement was north at 35 mph.

Winds in excess of 40 mph are possible with these storms. These
winds will be capable of downing trees in saturated soils.

Locations impacted include...
New Orleans, Houma, Thibodaux, Donaldsonville, Napoleonville,
Reserve, Cut Off, Metairie, Hahnville, Laplace, Marrero, Chalmette,
Avondale, Larose, Harvey, Timberlane, Belle Chasse, Galliano,
Jefferson and Gretna.

This includes the following Interstates...
 Interstate 10 in Louisiana between mile markers 202 and 243.
 Interstate 55 in Louisiana near mile marker 1.
 Interstate 310 between mile markers 1 and 11.
 Interstate 610 between mile markers 1 and 4.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3011 9042 3006 9037 3002 9018 3005 8999
      2943 8980 2943 8985 2945 8982 2948 8984
      2946 8989 2943 8988 2943 8991 2949 8989
      2948 8993 2947 8991 2947 8993 2944 8993
      2946 8997 2944 8999 2946 9092 3013 9128
TIME...MOT...LOC 1159Z 159DEG 30KT 2951 9086 2949 8991

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:03 PM CDTSpecial Weather StatementLIXSaint Tammany42 min
May 19, 7:24 PM CDTSpecial Marine WarningLIX81 min
May 19, 8:00 PM CDTSevere Thunderstorm WarningLIXSaint Charles, Saint John the Baptist25 min
May 19, 8:30 PM CDTSpecial Marine WarningLIX30 min
May 19, 9:19 PM CDTAreal Flood AdvisoryLIXAscension, East Baton Rouge, Iberville, Livingston116 min
May 20, 3:42 AM CDTSpecial Weather StatementLIXAscension, Assumption, Iberville, Jefferson, Plaquemines, Saint Charles and 3 more63 min
May 20, 4:05 AM CDTSpecial Marine WarningLIX55 min
May 20, 4:18 AM CDTSpecial Marine WarningLIX57 min
May 20, 5:03 AM CDTSpecial Marine WarningLIX57 min
May 20, 5:33 AM CDTSpecial Marine WarningLIX57 min
May 20, 7:39 AM CDTTornado WarningLIXJefferson8 min
May 20, 7:42 AM CDTSpecial Marine WarningLIX33 min
May 20, 8:27 AM CDTSpecial Marine WarningLIX63 min
May 20, 8:37 AM CDTAreal Flood AdvisoryLIXAscension, Assumption, East Baton Rouge, Iberville, Lafourche, Livingston and 3 more52 min
May 20, 8:58 AM CDTTornado WarningLIXEast Feliciana13 min
May 20, 9:29 AM CDTFlash Flood WarningLIXAscension, East Baton Rouge, Iberville, Livingston, West Baton Rouge9 hr
May 20, 9:45 AM CDTFlash Flood WarningLIXEast Baton Rouge, East Feliciana, Saint Helena, West Feliciana11 hr
May 20, 10:04 AM CDTFlash Flood WarningLIXAscension, Assumption, Iberville, Lafourche, Livingston, Saint James and 1 more13 hr
May 20, 10:52 AM CDTSevere Thunderstorm WarningLIXSaint Charles, Saint John the Baptist19 min
May 20, 11:22 AM CDTSpecial Marine WarningLIX38 min
May 20, 11:26 AM CDTSevere Thunderstorm WarningLIXEast Baton Rouge, East Feliciana, Livingston, Saint Helena94 min
May 20, 2:16 PM CDTRiver Flood WarningLIXEast Baton Rouge, Livingston68 hr
May 20, 2:22 PM CDTRiver Flood WarningLIXAscension, Livingston4 days
May 20, 2:33 PM CDTSpecial Marine WarningLIX57 min
May 20, 2:40 PM CDTRiver Flood WarningLIXEast Baton Rouge61 hr
May 20, 3:29 PM CDTSpecial Marine WarningLIX61 min
May 20, 3:56 PM CDTGale WarningLIX19 hr
May 20, 3:56 PM CDTSmall Craft AdvisoryLIX60 hr
May 20, 3:56 PM CDTWind AdvisoryLIXOrleans, Saint Bernard, Saint John the Baptist, Saint Tammany27 hr
May 20, 4:30 PM CDTSpecial Marine WarningLIX90 min
May 20, 4:58 PM CDTSpecial Weather StatementLIXLafourche, Terrebonne47 min
May 20, 5:16 PM CDTAreal Flood AdvisoryLIXAssumption, Jefferson, Lafourche, Terrebonne3 hr
May 20, 6:42 PM CDTFlash Flood WarningLIXAscension, East Baton Rouge, Iberville, Livingston, Saint Helena, West Baton Rouge4 hr

Nearby

Special Weather Statements in Louisiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.